Do the antidepressants you take for your mental health cause your hair to thin or fall out? You can be experiencing hair loss due to antidepressant medication. To help you stay aware and prepared, this article examines the causal relationship between anti-depressant medication and hair loss and provides a list of medicines known to cause hair loss.
Hair loss (also known as alopecia) is a common adverse effect of antidepressant treatment. Telogen effluvium is a term for hair loss caused by a malfunction in the hair growth cycle. The percentage of hairs transitioning from the anagen (growth) to the telogen (rest) phase is much higher than usual, ranging from 25-50%. This results in hair loss, which becomes apparent when the rate of hair loss accelerates.
Hair thinning has been linked to antidepressants. This does not happen frequently, though. Typically, hair loss occurs a few weeks after therapy has begun.
Tricyclic antidepressants (including imipramine) are known to cause this adverse effect. Hair loss is an extremely uncommon side effect of selective serotonin reuptake medications. This undesirable effect is most commonly observed with antidepressants including fluoxetine, sertraline, and paroxetine.
Cases have been reported off-label with the use of citalopram, mirtazapine, bupropion, venlafaxine, and fluvoxamine.
Taking mood stabilisers is associated with an increased risk of hair loss. Lithium, for instance, is associated with cosmetic changes in 20% of patients and hair loss in 15%.
Other medications that affect this condition include valproic acid, divalproex, and carbamazepine. These include anticonvulsants like valproate and carbamazepine, and those like gabapentin and vigabatrin.
Hair thinning has been reported in those using antipsychotics such haloperidol, olanzapine, and risperidone. In addition, tranquillizers such clonazepam and buspirone. Amphetamines and propranolol, on the other hand, can produce this result.
The following is a list of medicines and drug classes that have been linked to hair loss, along with recommendations for how to proceed. It’s not all-inclusive and shouldn’t be used in place of a visit to the doctor.
- Antithyroid drugs
- Birth control pills and sex hormones
- Cholesterol-lowering drugs
- Dopaminergic agonists
- Non-steroidal anti-inflammatory drugs and uricosurics
- Vitamins A and retinoids
Keep in mind that alopecia is made worse by stress, and that some medications might have the opposite effect. Discuss the possibility of switching antidepressants with your doctor if you’ve seen hair loss while taking it. Your doctor will help you find a remedy if he or she discovers a connection between antidepressants and hair loss. This is conditional on the specific drug being taken.
You can encourage healthy hair development once you and your doctor have settled on a strategy for hair regrowth. To begin, try making some dietary changes. Black cumin oil, a hair serum, and dietary supplements are also helpful.
In the event of antidepressants and hair loss, a hair transplant might not be necessary under normal circumstances. If, however, your hair does not regrow normally following treatment, you may want to look into getting a transplant. In such situations, FUE is typically your best bet.
Hair Transplant Centre Malaysia’s Kuala Lumpur (Petaling Jaya) experts are here to help in such a circumstance.